Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Finally !! Widespread recognition of Tylenol's liver-damage.

Do you think parents will EVER get the message !?!

They readily use this - EVEN on babies under 6 months !!

News from an FDA conference which started yesterday:
" As the second day of the Food and Drug Administration's meeting began, the agency is asking more than 35 experts to discuss ways to prevent overdose with acetaminophen — the pain-relieving, fever-reducing ingredient in Tylenol and dozens of other prescription and over-the-counter medications.
Acetaminophen is one of the most widely used drugs in the U.S. Many patients find it easier on the stomach than ibuprofen or aspirin, which can cause ulcers.
Despite years of educational campaigns, acetaminophen remains the leading cause of liver failure in the U.S., sending 56,000 people to the emergency room annually, according to the FDA. There are about 200 acetaminophen-related deaths each year. "...

Answer Question
 
waldorfmom

Asked by waldorfmom at 12:59 PM on Jun. 30, 2009 in Politics & Current Events

Level 19 (6,931 Credits)
Answers (17)
  • Just bc they are having this conference doesn't mean parents will get it. Parents think "oh, it MUST be safe bc the doc said I could give it" When, really, everything can cause damage if used improperly.
    Anonymous

    Answer by Anonymous at 1:01 PM on Jun. 30, 2009

  • No matter what.. EVERYTHING causes death.. You can't even drink water these days without it causing death either
    Anonymous

    Answer by Anonymous at 1:02 PM on Jun. 30, 2009

  • This is not new news and this is if it's used more than it should be.

    Anonymous

    Answer by Anonymous at 1:03 PM on Jun. 30, 2009

  • So, what? We let the kid sit and suffer when they're aching and in pain and feverish then? Or do we be smart and NOT OD THE KID?

    Hm... Tough choice...

    Have you not noticed the little warning label on the Tylenol bottles that say that it can cause liver damage? 'Cause I have. And I weighed that against being in pain or having inflammation or a fever. The doctors give you a dosage chart for a reason. They use WEIGHT as a reference for a reason. Sorry, but I'd rather give my daughter a small dose of Tylenol to bring down her fever when she's sick, then let her brain sit and boil itself.
    Anonymous

    Answer by Anonymous at 1:04 PM on Jun. 30, 2009

  • It's about time !! Sheesh - 30 years ago Dr. Incao warned me about Tylenol's liver-damaging properties. So I never used it for my kids. (Not that we used ANY chemical remedies for fevers, earaches, coughs, hayfever, etc. - the homeopathic remedies did the job)

    But when one needed painkillers while she had braces, or anti-inflammatories for sports injuries, I embraced Ibuprofen - I preferred possible stomach problems over liver harm ANY day !

    On Cafemom I see women asking for advice on how to treat a fever in their 3-month-old, and the answers she gets are filled with "give her Tylenol ... give her baby Tylenol" with blithe disregard for how hugely important - central - liver health is to a person's entire body function throughout their life. !

    It has been very alarming to see, and I am relieved that - after more than 30 years - the broader public might quit using drug commercials for their child care information!
    waldorfmom

    Answer by waldorfmom at 1:04 PM on Jun. 30, 2009

  • "So what?" you say.
    Hmm ... there is a sliding scale of toxicity, from leaving your child's liver healthy, through routine use, frequent use, to overdosing.
    There are SO MANY ways to alleviate fever and pain without resorting to Tylenol OR aspirin, or drugs at all. So it is not a choice between letting your child suffer or resorting to using drugs.

    Why is it so hard to see that if a LOT of Tylenol is VERY toxic, then routine doses of it are slightly toxic? Tylenol IS a toxin. We use it in small amounts, but it is toxic to the body. And a child's body is far more affected by toxins than an older body.
    Using Tylenol makes the liver take a hit. Since the liver itself IS the organ which neutralizes toxins, if you give something which actually wears on the liver, then it creates a double burden. And it's the LIVER we're talking about - not some muscle or part of a lung - the liver !!

    Maybe TV commercials fool people?
    waldorfmom

    Answer by waldorfmom at 1:23 PM on Jun. 30, 2009

  • Ok I may have a different opinion than most but why can't people READ the directions before giving or taking medicines? It's just more government control. "You people are to stupid to get it right so we need to do it for you" Maybe it's true.....
    itsmesteph11

    Answer by itsmesteph11 at 1:25 PM on Jun. 30, 2009

  • And since it came up, it might be good to put in a word here about fevers and the brain. A high temperature is NOT dangerous to the brain, it does not "boil" the brain. When our daughter, away at college, was running a 103 fever for some days, our doctor explained that she needed to stay hydrated, and that they have learned that the brain problems which they USED TO ascribe to a high fever actually came from the toxicity of the bacteria in the infection which the fever was fighting down.
    Your child can have a very high fever without risking brain damage. Of course you stay in touch with your doctor so you can catch an infection which might be causing the fever, but the fever itself is NOT an illness, it is fighting the illness.
    Don't give Tylenol because you assume that a 101 fever is going to harm your child's brain.
    waldorfmom

    Answer by waldorfmom at 1:36 PM on Jun. 30, 2009

  • Actually there is nothing wrong with Tylenol. You people are once again freaking out for nothing. Dr.s have been saying acetomiiphen can cause liver damage with heavy use. That would be like every day 8-10 pills a day for years. NOT for your childs occaisional fever.
    They are also specifically worried about overdosing on it not long term damage. They used the dual purpose meds as an example Taking a med icine that has acetominiphen and a cough med icine in it then taking more acetominiphen on top of that . This happens because people don't read the directions.
    If you want to be the natural, holistic, never use drugs person, then go ahead but lets not spread rumors and assume your way is the only way to go. That s how Global warming got started. Fact is people have lived long wonderful lives after having taken Tylenlol occaisionally for pain.
    itsmesteph11

    Answer by itsmesteph11 at 1:53 PM on Jun. 30, 2009

  • Oh please, another shock and awe media campaign to scare people. Read the instructions and follow them correctly. I've known for years that acetominophen can be dangerous, but if you take it correctly it is safe. It's the people who over dose and don't take it correctly that end up being harmed by it. My hubby practically lives on Tylenol and he has regular tests for liver fuction, and he's fine. Why, because he does not exceed the maximun dosage and takes it correctly.
    canadianmom1974

    Answer by canadianmom1974 at 1:56 PM on Jun. 30, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.